Neutropenia symptoms caused by antithyroid medication and covid symptoms can be easily confused
If you are taking carbimazole or propylthiouracil, (or any other antithyroid medication) you may or may not be aware that you can develop neutropenia. Neutropenia occurs when you have too few neutrophils, a type of white blood cells. While all white blood cells help your body fight infections, neutrophils are important for fighting certain infections, especially those caused by bacteria. The symptoms of neutropenia are sore throat, mouth ulceration, fever, flu-like illness, and these are very similar to COVID-19 infection symptoms.
It can be difficult, if not impossible, for patients and physicians to distinguish between these two diagnoses clinically.
If you are these medications and experience any of these symptoms you are advised to STOP the antithyroid medication and have an urgent full blood count (FBC) performed to measure white cell count/differential along with testing for COVID-19.
Please note, this only applies to patients on antithyroid medication (not thyroid medication such as levothyroxine).